Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 19, 2023Callahan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 19, 2023, 9:55 PM CDT for Callahan County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 9:55 PM CDT (02:55 UTC)
Expired
Apr 19, 2023, 10:16 PM CDT
In force
21 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 29 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4731 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:01 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 19, 7:01 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
701 PM CDT Wed Apr 19 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 240 PM CDT Wed Apr 19 2023

Another warm and muggy afternoon across the region this
afternoon. Temperatures have warmed into the mid to upper 80s in
most areas, and dewpoints are in the upper 50s to lower 60s. A
dryline was approaching our western counties with dewpoint values
dropping into the 30 to 35 degree range just to our west, and
winds turning from the south to the southwest. We have a very
similar setup to yesterday with a dryline sharpening up in our
western counties, unstable air to the east of that boundary, and
warm air aloft inhibiting convection. With all that in mind, we do
have a conditional Marginal Risk for severe weather across much
of the area. The cap is eroding slowly, but will likely hold
through most of the afternoon like yesterday. However, if it does
break, storms will quickly intensify to strong to severe levels,
with the main hazard being large hail, along with damaging wind
gusts. Have kept any rain chances after 7 PM at 20% or less, and
mainly in our northeastern counties.

After the convection ends by early evening, winds will remain
southerly, and we'll have another warm and muggy night, with lows
in the low to mid 60s.

For Thursday, as the upper level trough axis over the Rocky
Mountains moves east into the central plains, a cold front will
move south into our area. Showers and thunderstorms will be
possible tomorrow across the eastern half of the area as the cold
front moves through the region. Temperatures will be a few degrees
cooler with highs ranging from the upper 70s north of I-20, to
the mid/upper 80s elsewhere.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 240 PM CDT Wed Apr 19 2023

At 500 MB, global models are indicating a disturbance moving east
of our area by late Thursday night. This disturbance may bring
scattered thunderstorms to the Northwest Hill Country and
Heartland mainly Thursday evening. The upper level flow will
remain west- northwest this weekend into next week with a few
disturbances which may increase the chances of rain across much of
our area.

At the surface, on Thursday evening, the southeast counties may
see a better chance of thunderstorms as cold front will over take
the dryline during the evening hours. A few storms may be strong
to severe, east of an Sonora to Ballinger to cross Plains line due
to moderate instability and some deep layer shear. The main
hazards will be large hail and damaging winds. The cold front will
be south of the area by Friday morning and expect quiet and
cooler weather this weekend as surface high pressure builds into
the area from the north. The coolest day looks to be Sunday. In
addition, weak overrunning may result in scattered light showers
Sunday and Sunday night. the pattern becomes more spring like
Monday and Tuesday as low pressure will be over the Oklahoma
Panhandle, and a weak dryline located just west of our area 00Z
Tuesday. As a result, our area will see southerly flow and warm
air/moisture advection, which may lead to isolated to scattered
afternoon and evening thunderstorms on Monday. The severe weather
threat looks low at this time, however we are now in severe
weather season. Going with mainly a dry forecast Tuesday.

For temperatures, highs will be around or slightly below normal
Friday and Saturday. Looks much cooler on Sunday due to possible
light rain, low clouds and gusty east-northeast winds. Highs will
be in the 60s. Expect warmer temperatures Monday and Tuesday, with
highs in the 80s Tuesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Wed Apr 19 2023

A sharpened dryline extended from just west of Haskell to
eastern Sterling County to western Crockett County. A band of
cumulus extends along this dryline, and visible satellite
imagery shows that a few showers have briefly developed and
then dissipated. Appears that the cap will hold, but still have
an environment early this evening with a conditional risk of
large hail and damaging winds if a storm can develop and
intensify. Any convection this evening would stay west/northwest
of KABI and northwest of KSJT. Low cloud development from the
south and southeast is expected overnight, with MVFR ceilings.
KABI should be near the northern edge of low cloud development
late tonight. Breezy south or south-southeast winds this
evening will veer slightly to south or south-southwest and
decrease by 7 AM Thursday. The low cloud field should break
up around mid-morning. A cold front will move slowly south across
the Big Country in the morning, reaching KABI by 17Z. The front
should move south at a slower pace during the afternoon, reaching
KSJT around 22Z. Isolated to scattered showers and thunderstorms
will develop in the mid-to-late afternoon across our east-central
and southeastern counties. At this time, carrying VCSH at KBBD
and KJCT after 20Z. Where the storms occur, will have a
possibility of localized visibility and ceiling reductions in
brief heavy rain, along with a conditional potential for strong,
gusty winds and large hail. Winds will shift to the north with the
cold frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     65  82  51  74 /  10  20  20  10
San Angelo  66  89  56  78 /  10  10  10  10
Junction    65  88  61  83 /  10  40  20  10
Brownwood   66  85  55  76 /  10  50  40  10
Sweetwater  64  81  52  73 /  10  10  10   0
Ozona       64  90  58  80 /  10  10  10   0
Brady       67  86  59  77 /  10  40  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....21
AVIATION...19
Hazardous weather outlook, Apr 19, 3:02 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
302 PM CDT Wed Apr 19 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
302 PM CDT Wed Apr 19 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible this
afternoon and evening, with the main hazards being large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated to near critical fire weather conditions are possible
mainly across the western half of the area Thursday through
Saturday, and again next Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:41 PM CDTSevere Thunderstorm WarningSJTTaylor34 min
Apr 19, 8:08 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor22 min
Apr 19, 8:23 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford37 min
Apr 19, 8:42 PM CDTTornado WarningSJTTaylor19 min
Apr 19, 8:58 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton35 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor58 min
Apr 20, 3:12 PM CDTSevere Thunderstorm WarningSJTSan Saba48 min
Apr 20, 4:04 PM CDTSevere Thunderstorm WarningSJTSan Saba41 min
Apr 20, 4:14 PM CDTFlash Flood Warning Considerable damage threatSJTSan Saba2 hr
Apr 20, 4:28 PM CDTSpecial Weather StatementSJTMenard47 min
Apr 20, 5:01 PM CDTSpecial Weather StatementSJTSan Saba44 min
Apr 20, 5:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard46 min
Apr 20, 5:48 PM CDTSpecial Weather StatementSJTMenard42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.